Thunderstorm Wind, Barber
- When
- August 16, 3:23 PM CST
- Where
- Barber County, 9.48 mi SE of Deerhead
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.150, -98.780
Winds were estimated to be at least 60 MPH.
A surface cold front crossed western Kansas early in the morning as an upper level trough crossed the West Central High Plains. Along and just north of this southeast moving cold front, early morning showers and thunderstorms evolved, some producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A surface cold front crossed western Kansas early in the morning as an upper level trough crossed the West Central High Plains. Along and just north of this southeast moving cold front, early morning showers and thunderstorms evolved, some producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 16, 1:00 PM CST, 2 hours 23 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 200 PM CDT Wed Aug 16 2017 ...Updated Long Term... .SHORT TERM...(This afternoon through Thursday) Issued at 1225 PM CDT Wed Aug 16 2017 Shortwave trough passing over SW KS presently, with associated frontal/outflow boundary making headway throgh the SE CWA. Instability is mounting ahead of this wind shift across the SE zones, with visible satellite imagery showing cumulus field becoming agitated east of Dodge City. A rather robust severe threat will evolve this afternoon across central Kansas (mainly Wichita's CWA), and will need to monitor Stafford, Pratt and Barber counties over the next few hours for any convective initiation. Mesoanalysis shows ML CAPE exceeding 2000 J/kg as of noon, with bulk shear near 40 kts. Medicine Lodge currently 84/70, with backed SE surface winds. Where/if the warm sector can hang on in our CWA (most likely SE Barber county near Kiowa) some rapid thunderstorm development is possible. Otherwise, somewhat cooler/drier NW winds of 15-25 mph will continue this afternoon with highs primarily in the mid 80s. Tonight...Clear with light and variable winds. Weak surface high settles into SW KS, offering decent radiational cooling for mid-August standards. Free air conditioning tonight, with temperatures falling into the upper 50s across the northern and western zones. Thursday...Return flow commences, with gentle S/SE winds of 10-20 mph by afternoon. Models prog this return flow to be relatively dry, with surface dewpoints only in the lower to mid 50s. This, combined with a lack of forcing, results in a dry forecast for all zones for all of Thursday through 7 pm. Afternoon highs in the 86-92 range. Another thunderstorm complex (MCS) expected to impact at least the southern zones near the Oklahoma border Thursday night/Friday morning. .LONG TERM...(Thursday night through Wednesday) Issued at 200 PM CDT Wed Aug 16 2017 Model guidance has been consistent on depicting some flavor of noctornal thunderstorm activity Thursday night into Friday morning. An MCS is probable during this time, but as is typical location is ambiguous. Consensus is for convective initiation east of the Raton Mesa Thursday afternoon, with subsequent upscale growth eastward along and south of the KS/OK border. SPC Day 2 slight risk follows this scenario and it appears to be the most likely outcome. NAM suggests a seperate complex originating from the Cheyenne Ridge, impacting the northern zones near I-70 Thursday night. 12z ECMWF lends some credence to this too, with a small MCS impacting all of the eastern zones by sunrise Friday morning. Beginning Friday, and continuing through early next week, a very gradual rise in the midlevel height field is expected, with 500 mb heights near 592 dm by Tuesday. Afternoon temperatures will be noticeably hotter as a result, but nothing noteworthy for August, with highs in the low to mid 90s. Am expecting rainfall chances and coverage to degrade in this pattern, but am also confident rain chances will not dry up completely. Warmer afternoon temperatures in the 90s will still work with sufficient CAPE to yield isolated late day thunderstorm activity. Most locations will be dry through the weekend. Early next week (by next Tuesday) 12z ECMWF forecasts a subtle pattern shift, in which the strong summer subtropical high settles over the SE US, and a weak cutoff low lingers over the eastern Pacific near Los Angeles. This evolution would open up a pathway for Mexican monsoonal moisture to find its way into the central plains. Indeed, ECMWF depicts an embedded disturbance in this pattern producing heavy rain in SW KS around the August 22/23 timeframe. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1200 PM CDT Wed Aug 16 2017 Good flying weather expected through this TAF cycle. BKN stratus and stratocumulus near HYS will continue to diminish to a scattered cumulus field this afternoon. Shortwave trough presently over western Kansas at midday will progress eastward this afternoon. Any convection associated with this will be restricted to near Pratt/Medicine Lodge this afternoon, and will remain south and east of the TAF terminals. Modestly gusty NW winds of 15-25 kts will continue through 00z. Weak surface high settles into SW KS overnight, with winds becoming light and variable through sunrise Thursday. After 15z Thu, SKC with light return flow, south winds near 10 kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 87 58 89 65 / 10 10 10 40 GCK 84 57 86 63 / 10 10 10 30 EHA 85 61 87 63 / 10 10 10 40 LBL 87 62 90 66 / 10 10 10 50 HYS 82 58 89 65 / 30 10 0 40 P28 91 65 90 68 / 20 20 0 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 539 AM CDT Wed Aug 16 2017 KSZ030-031-043>046-061>066-074>081-084>090-171045- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 539 AM CDT Wed Aug 16 2017 /439 AM MDT Wed Aug 16 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There will be a chance for showers and thunderstorms today across western and north central Kansas. These storms today will not be severe. Day 1 Hazards ------------- * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- The chance for thunderstorms will be possible almost each day from Thursday through early next week. Some of these stronger storms late this week and over the weekend may be capable of producing hail, strong winds, and heavy rainfall. At this exactly where and when the opportunity of these stronger storms will occur remains uncertain. Days 2-7 Hazards ---------------- * Thursday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Friday - Flooding: Limited risk - Lightning: Limited risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk * Tuesday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement
National Weather Service Dodge City KS
342 PM CDT WED AUG 16 2017
KSZ090-162130-
Barber KS-
342 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARBER COUNTY UNTIL 430
PM CDT...
At 342 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Aetna, or 21 miles northwest of Alva, moving
northeast at 55 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Medicine Lodge, Sharon and Aetna.
LAT...LON 3706 9900 3746 9852 3742 9846 3739 9846
3738 9842 3733 9835 3719 9835 3700 9887
3700 9900
TIME...MOT...LOC 2042Z 235DEG 49KT 3703 9893
TATROThe Vance AFB radar (KVNX), 74 km away, was scanning. The volume nearest the first event began at 21:22 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Winds were estimated to be at least 60 MPH.
Very strong winds accompanied the hail but no estimates were given.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721000, 720997, 720998, 720999.